Showing posts with label Medications Side Effects. Show all posts
Showing posts with label Medications Side Effects. Show all posts

Thursday, February 23, 2017

Kidney Damage from Medications

Published on News - Medical Life Sciences site under the title: Prolonged use of popular heartburn drugs linked to silent, gradual kidney damage. And I, for one, am concerned about kidney, and liver disease as well, as I have know several close friends of mine die from either have kidney and/or liver cancer, or have had a kidney removed due to damage. I very seldom drink alcohol and have added a supplement to provide nutritional support to my liver which also helps detoxify and support my body's natural protective processes. Anyone who takes any prescription or OTC medication, or anything condition or symptom, should at a very minimum research the common side effects that can occur and the ramifications on their overall health.

Taking popular heartburn drugs for prolonged periods has been linked to serious kidney problems, including kidney failure. The sudden onset of kidney problems often serves as a red flag for doctors to discontinue their patients' use of so-called proton pump inhibitors (PPIs), which are sold under the brand names Prevacid, Prilosec, Nexium and Protonix, among others.

But a new study evaluating the use of PPIs in 125,000 patients indicates that more than half of patients who develop chronic kidney damage while taking the drugs don't experience acute kidney problems beforehand, meaning patients may not be aware of a decline in kidney function, according to researchers at Washington University School of Medicine in St. Louis and the Veterans Affairs St. Louis Health Care System. Therefore, people who take PPIs, and their doctors, should be more vigilant in monitoring use of these medications.

The study is published Feb. 22 in Kidney International.

"The onset of acute kidney problems is not a reliable warning sign for clinicians to detect a decline in kidney function among patients taking proton pump inhibitors," said Ziyad Al-Aly, MD, the study's senior author and an assistant professor of medicine at Washington University School of Medicine. "Our results indicate kidney problems can develop silently and gradually over time, eroding kidney function and leading to long-term kidney damage or even renal failure. Patients should be cautioned to tell their doctors if they're taking PPIs and only use the drugs when necessary."

More than 15 million Americans suffering from heartburn, ulcers and acid reflux have prescriptions for PPIs, which bring relief by reducing gastric acid. Many millions more purchase the drugs over-the-counter and take them without being under a doctor's care.

The researchers — including first author Yan Xie, a biostatistician at the St. Louis VA —analyzed data from the Department of Veterans Affairs databases on 125,596 new users of PPIs and 18,436 new users of other heartburn drugs referred to as H2 blockers. The latter are much less likely to cause kidney problems but often aren't as effective.

Over five years of follow up, the researchers found that more than 80 percent of PPI users did not develop acute kidney problems, which often are reversible and are characterized by too little urine leaving the body, fatigue and swelling in the legs and ankles.

However, more than half of the cases of chronic kidney damage and end-stage renal disease associated with PPI use occurred in people without acute kidney problems.

In contrast, among new users of H2 blockers, 7.67 percent developed chronic kidney disease in the absence of acute kidney problems, and 1.27 percent developed end-stage renal disease.

End-stage renal disease occurs when the kidneys can no longer effectively remove waste from the body. In such cases, dialysis or a kidney transplant is needed to keep patients alive.

"Doctors must pay careful attention to kidney function in their patients who use PPIs, even when there are no signs of problems," cautioned Al-Aly, who also is the VA's associate chief of staff for research and education and co-director of the VA's Clinical Epidemiology Center. "In general, we always advise clinicians to evaluate whether PPI use is medically necessary in the first place because the drugs carry significant risks, including a deterioration of kidney function."



For Information on the Products I recommend, click here, to contact me.


Saturday, January 18, 2014

Medications Side Effect - Case Study

This article is one of thousands of reports on the side effects of medications. And people get onto me for being anti-prescription drugs. It's not that I am anti-prescription drugs - many of them save lives each and every day - it's just I think we should live a healthy life and doing so will reduce the need for prescription drugs....and therefore side effects which can be as simple as joint pain, headaches, or as devastating as baboon syndrome - which I never heard of until this article.

A 40-year-old man with a sore throat and fever was diagnosed with tonsillitis, and was prescribed penicillin, a common antibiotic. But several days later, the man developed a rash over his armpits, groin and buttocks — an unusual condition known as "baboon syndrome."

An article by Tanya Lewis of Live Science:

The condition, more formally called symmetrical drug-related intertriginous and flexural exanthema (SDRIFE), is known as baboon syndrome because the rash on the patient's buttocks resembles the red hindquarters of some monkeys.

Because doctors often prescribe penicillin antibiotics to treat tonsillitis and other bacterial infections, it is important to be aware that baboon syndrome is one of the medication's possible side effects, wrote the researchers who reported the man's case online Nov. 28 in the journal BMJ Case Reports.

The condition is usually caused by an allergic reaction to penicillin drugs, but can also be caused by exposure to mercury or nickel, said Dr. Andreas Bircher, a dermatologist at University Hospital of Basel in Switzerland. (He was not involved in the study but has reported other cases of baboon syndrome.)

In the present case, during the man's initial examination, he had enlarged and inflamed tonsils, according to the physicians at the NHS Lothian hospital in the United Kingdom who reported the case. His regular doctor had prescribed penicillin for him two days earlier, but the patient became unable to swallow.

The emergency-department doctor who saw the man started him on a course of intravenous benzylpenicillin (a different type than the oral penicillin) four times a day and gave him a single dose of intravenous dexamethasone, a steroid medication used to treat inflammation.

By the next day, the patient had developed a rash over his groins and inner elbow. Assuming it was a reaction to the penicillin, the doctor changed his antibiotic to clarithromycin (which is in a different class of antibiotics).

On the third day after being seen at the hospital, the patient's throat was much better, and he was able to swallow liquids and soft foods, but his rash had spread and become painful. At that point, the rash covered his armpits, buttocks, lower abdomen and upper thighs, and his groin showed signs of necrosis (dead tissue).

The doctors had to determine whether the patient was having a severe drug reaction, which would get better on its own, or a dangerous infection of flesh-eating bacteria (necrotizing fasciitis), which would require immediate removal of the dead or infected tissue.

The team started the patient on non-penicillin broad-spectrum antibiotics, which act against a range of bacteria, and took a tissue sample from his right groin. The sample tested negative for flesh-eating bacteria, so the patient was diagnosed with baboon syndrome.

"It's not a very common condition," Bircher told LiveScience. For unknown reasons, it's more prevalent in males, and usually seen in postpubescent people.

The patient stopped taking antibiotics, and used oral and topical steroids to treat his rash. He was discharged from the hospital 11 days after being admitted, and the rash disappeared.

"It's a true allergy," Bircher said. With steroid treatment, the rash usually fades within a week, but re-exposure to the drug or allergen can cause a relapse within one to two days, Bircher said.

Baboon syndrome typically appears a few hours to two days after a person takes an antibiotic. The syndrome rarely affects small children, but cases have been reported in an 18-month-old and a 5-year-old, the researchers noted in their case report. Recovery can sometimes take up to three weeks.

Exposure to penicillin, nickel or mercury are the most common causes of the syndrome, but it has also been linked to certain heartburn drugs, biological agents and chemotherapy.



For Information on the Products I recommend, click here, to contact me.